Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 6, NWS Birmingham, AL

January 1, 20204 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Jan 1, 2020, 8:26 AM CST for 4 counties in Alabama. It took effect at Jan 3, 2020, 10:55 PM CST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Jan 1, 2020, 8:26 AM CST (14:26 UTC)
In effect from
Jan 3, 2020, 10:55 PM CST
Expired
Jan 10, 2020, 8:36 AM CST
In force
6 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 122 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Demopolis Lock and Dam (DLDA1). The gauge peaked at 81.70 ft at Jan 6, 2020, 2:00 PM CST.

actionminormoderate70758001/0101/0201/0301/0401/0501/0601/0701/0801/0901/1001/11
Action stage
68 ft
Minor stage
68 ft
Moderate stage
77 ft
Major stage
92 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 1, 5:45 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 1, 5:45 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
545 AM CST Wed Jan 1 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0320 AM CST Wed Jan 01 2020/

Today and Tonight.

A southern stream shortwave trough, currently positioned near the
Baja Peninsula via GOES-East WV imagery, is beginning to progress
eastward as the Polar jet increases its influence on the disturbance
throughout today. Sub-tropical jet stream winds extending from our
southwest have already transported upper-level cirrus across the
region with further cloud cover increases expected by this evening.
However, Central Alabama will likely remain rain-free through the
evening as low-level dry air remains in place throughout much of the
Gulf Coast, though this is forecast to change after midnight. Until
then high pressure remains in place across the Southeast with
temperatures increasing into the 50s (perhaps isolated 60 degree
readings across the southeast) this afternoon.

With eastward progression of the more transient upper-level
disturbance and a broad region of veering wind profiles behind
exiting high pressure across the Southeast, moist isentropic ascent
will signal increasing rain chances overnight and into early
Thursday morning. With surface cyclogenesis expected near the TX
Gulf Coast by this evening, downstream warm air advection and
frontogenesis aloft will move northeastward ahead of the developing
surface low later tonight. Areas of light/moderate rain showers
(perhaps some patchy drizzle) are expected as a surface warm front
positions just to our south early Thursday morning. PWs are progged
to increase to 1.4-1.6" across our southwest areas during this time
as a strengthening low-level jet moves into our area. All things
considered, PoPs have been adjusted to quickly increase from the
west/southwest after 3 AM, though the onset of rain may take awhile
in some areas as residual dry air saturates. Increasing coverage and
intensity of rainfall is expected as the system moves closer to
Central Alabama and is covered in the long-term discussion below.

40/Sizemore

.LONG TERM...
/Updated at 0320 AM CST Wed Jan 01 2020/

Thursday through Tuesday.

Central Alabama will be located in the cold sector of developing
storm system on Thursday morning with a warm front approaching
from the south. This setup will be favorable for isentropic lift
and widespread rain to the northwest of Interstate 85. As an
upper-level trough matures over Texas and Mexico, a wave of low
pressure and attendant strong low-level jet will develop and move
northeastward from Louisiana into Alabama. This will bring the
warm front northward Thursday afternoon and evening, with an
effective slow-moving cold front expected near or just northwest
of I-59. The front will provide a focus for an extended period of
moderate to perhaps locally heavy rainfall Thursday afternoon into
Thursday night. Lighter rainfall may continue into Friday as
well. Rainfall rates are not expected to be particularly high, but
amounts of 2 to 4 inches appear possible along and northwest of
I-59, where a Flood Watch has been issued. Unless forecast
rainfall amounts increase, any flooding will probably remain
somewhat isolated and be more of the areal type instead of flash
flooding. Rivers may also experience rises over the weekend.

With the upper-level trough still hanging back to our west, rain
should into Friday particularly southeast of I-59. Strong height
falls are expected Friday night into Saturday as another shortwave
dives southward into the base of the trough, bringing breezy and
colder conditions to our area. Depending on the track of the
incoming shortwave, steep-low level lapse rates could result in
light rain showers across our northern half. Temperatures should
be rather cold just above the surface, and a mix of rain and snow
cannot be totally ruled out across our far northern counties.

High pressure and dry conditions will move into the area for Sunday
and Monday, and our next weather system may arrive on Tuesday.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

VFR flight conditions are the primary theme through the majority
of this TAF period. With high pressure moving across the Gulf
Coast, winds will remain light and variable through the evening
with upper-level cirrus amidst a strengthening westerly jet
stream aloft. Handled this with SCT250 at all airfields.

A developing storm system will begin to have affects on the
region with increasing cloud cover and decreasing ceiling heights
from the west after ~06Z tonight. For now only a trend to VFR was
implemented in the latter portion of this TAF period, though a
transition to MVFR/IFR is likely in future updates. TCL/BHM/EET
will likely see the best rain chances into tomorrow morning, with
PROB30s used for rain shower activity and possible 5SM
visibility. Elsewhere, probabilities were too low to mention
anything more than VCSH. This, too, will likely change in upcoming
updates as unsettled weather and associated flight restrictions
are forecast through Friday.

40/Sizemore

&&

.FIRE WEATHER...

Dry conditions will continue through this afternoon with light
westerly winds. Afternoon relative humidity values will remain
above critical levels. Widespread rain is expected Thursday and
Friday as a strong storm system moves through. There are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  42  58  54  62 /   0  50 100 100  90
Anniston    56  43  61  56  66 /   0  40 100 100  90
Birmingham  56  45  63  58  64 /   0  60 100 100  90
Tuscaloosa  57  46  67  59  64 /   0  70 100 100  80
Calera      56  45  65  59  64 /   0  50 100 100  90
Auburn      57  45  63  60  67 /   0  20  60  80  90
Montgomery  59  46  69  62  68 /   0  30  70  90  90
Troy        60  47  70  63  70 /   0  20  50  80  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch from Thursday afternoon through Friday afternoon for
the following counties: Blount...Cherokee...Etowah...Fayette...
Greene...Jefferson...Lamar...Marion...Pickens...St. Clair...
Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 1, 3:13 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 AM CST Wed Jan 1 2020

ALZ011>015-017>050-021215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 AM CST Wed Jan 1 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An extended period of moderate to perhaps locally heavy rainfall is
expected Thursday afternoon through Friday afternoon along and
northwest of Interstate 59. Rainfall amounts of 2 to 4 inches could
result in flooding of low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday afternoon through Friday afternoon.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:35 AM CSTFlood WatchBMXBlount, Cherokee, Etowah, Fayette, Greene, Jefferson and 8 more62 hr
Jan 1, 7:54 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter21 days
Jan 1, 7:58 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter21 days
Jan 1, 8:03 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker50 hr
Jan 1, 8:20 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa4 days
Jan 1, 8:23 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo8 days

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.